FDA Warns of Serious Drug Interactions in Patients Taking Psychiatric Drugs

Methylene blue and linezolid can cause serious reactions in patients taking psychiatric drugs that increase serotonin levels in the brain, the US Food and Drug Administration warns. (Image: Jesus Jauregui/iStockphoto.com)

Patients taking certain psychiatric drugs may experience serious neurological problems if they are given the antibacterial medication linezolid (sold under the brand name Zyvox) or methylene blue, a drug that is also used as a dye in some diagnostic procedures and for certain other uses, such as treating cyanide poisoning, according to a pair of warnings issued yesterday by the US Food and Drug Administration (FDA).

The warning applies to psychiatric drugs that affect the brain’s serotonin system and includes those used to treat depression such as selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, tricyclic antidepressants, monoamine oxidase inhibitors, and certain other psychiatric drugs. A full list of these drugs is available on the FDA’s Web site.

But the FDA has received reports of patients developing symptoms of serotonin syndrome (toxic amounts of serotonin in the brain), which include confusion, lack of coordination, shaking, memory problems, sweating, and fever. Although the precise mechanism underlying these drug interactions is unknown, both methylene blue and linezolid inhibit the action of monoamine oxidase A, an enzyme that breaks down serotonin. Thus, patients already taking drugs that increase serotonin levels in the brain may be developing an excessive buildup of serotonin when they are also given methylene blue or linezolid.

Patients taking a drug that affects the serotonin system should not stop taking their medication without consulting with their physician. However, the FDA cautioned clinicians that if such patients must be given methylene blue or linezolid, the serotonin-boosting drug must be immediately stopped and the patient closely monitored for symptoms. Patients should also alert their physicians immediately if they develop symptoms. In some emergency situations, such as treatment of cyanide poisoning, physicians may need to weigh the risks of serotonin syndrome against the benefit of treatment with methylene blue.

More instructions for physicians on the safe use of linezolid and methylene blue are available on the FDA Web site. Such instructions are also being added to the drugs’ labels.



Categories: Adverse Effects, Depression, Emergency Medicine, Neurotoxicology, Psychiatry